Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU
A 3-year-old girl is seen in the allergy clinic with a referral for a suspected allergy to the Diphtheria Toxoid and Acellular Pertussis (Tdap) vaccine. At age 2 months, after the first administration of Tdap vaccine, she became irritable approximately 2 hours after that, and she was screaming for more than 4 hours. The same behavior was repeated for 3-4 days. It was a traumatic experience for both the parents and the baby who required an ER visit. Since then, she was only administered the Td component, without the acellular pertussis component. She is otherwise a healthy girl, without symptoms of allergic disease.
Past Medical History: negative.
Medications: None. NKDA.
Physical Examination is unremarkable.
What is the most likely cause of her symptoms?
The described episode with screaming for more than 4 hours may occur in approximately 1 in 1000 of the immunizations for pertussis. An allergic reaction occurs in approximately 1 in a million doses. Her symptoms at age 2 months were not suggestive of an allergic reaction.
How to rule out allergic reaction to Tdap in this patient?
A graded dose challenge with Tdap vaccine was performed. The challenge followed the established protocol with monitoring of the vital signs and serial physical examinations every 15 minutes. She received 10% of the Tdap vaccine. After 30-minute observation, the remaining 90% of the vaccine was administered. She was observed in the clinic for another 30 minutes after the second dose. There were no signs of adverse effects to the vaccine.
History of adverse reaction to Tdap vaccine. Negative graded dose challenge with Tdap vaccine.
What would you suggest during the future administrations of the Tdap vaccine?
The graded dose challenge with Tdap vaccine was negative today and future doses can be administered in the pediatrician’s office with a 30-minute observation period after the administration of the vaccine.
What is the risk for encephalopathy with Tdap vaccine?
Acute encephalopathy occurs extremely rarely with whole-cell pertussis (DTP) vaccines (ratio of 0-10.5 cases to one million doses administered). Neither anaphylaxis nor encephalopathy occurred during clinical trials that involved administration of 26,000 doses of ACEL-IMUNE vaccine. Source: CDC.
Overdiagnosis of vaccine allergy is a major public health problem http://buff.ly/1tI9y44
Vaccine Adverse Reactions - Algorithms:
Management of an adult with a possible allergic reaction to DPT vaccine - advice from AAAAI Ask the Expert, 2012.